1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Metformin

Discussion in 'Ask A Question' started by Helen15960, Jan 8, 2017.

  1. Helen15960

    Helen15960 · Member

    Messages:
    8
    Likes Received:
    2
    Trophy Points:
    23
    I was first prescribed Metformin 50mg twice a day early in December. I was diagnosed with Type 2 six years ago and managed with diet and exercise until recently. I'm 76. I find I am feeling nauseated a lot of the time and have lost my appetite. I know these are shown as side effects on the sheet accompanying Metformin tablets, but will my body adapt to Metformin, or will I always feel like this?
     
  2. Bluetit1802

    Bluetit1802 Type 2 (in remission!) · Legend

    Messages:
    25,069
    Likes Received:
    30,557
    Trophy Points:
    298
    Hi and welcome,

    I have always been diet only, but from what others say on the forum it is normally temporary and should go away in a couple of weeks. If it doesn't there is a slow release version (SR) that is kinder on the tummy. You could ask your doctor about it. Metformin is an appetite suppressant, so that will explain why you have lost yours.

    Is there anything else we can help you with? Do ask questions and have a good read round.
     
  3. jenrose

    jenrose Type 2 · Well-Known Member

    Messages:
    286
    Likes Received:
    23
    Trophy Points:
    58
    I had to go on the slow release Metformin because I had really bad effect especially when it was put up to 3 a day. I lost a lot weight but being on the borderline of being underweight 1/2 a stone was a lot to loose but now I am okay on the slow release just one a day so hope that keeps the blood sugar down enough that this does not have to be increased.
     
  4. daisyduck

    daisyduck Type 2 · Well-Known Member

    Messages:
    988
    Likes Received:
    840
    Trophy Points:
    153
    Exactly the same thing happened to me. I was told it would wear off and it didn't. I felt permanently nauseous and got to the point where I had to dash to the loo to avoid accidents, I persevered for 11 weeks and then just stopped one morning. I was on the point of taking the pill and was actually sick... thought ..that's enough.. and just dropped them in the bin.
    The LCHF diet keeps my BG levels at 48 which the surgery are happy with so they haven't pushed me to take anything else.
     
  5. Daibell

    Daibell LADA · Master

    Messages:
    11,890
    Likes Received:
    7,152
    Trophy Points:
    298
    Hi. I started with the SR version but had the metallic taste side effect for 6 months but no nausea. Since the 6 months many years ago everything is normal.
     
  6. Ems78

    Ems78 Type 2 · Member

    Messages:
    21
    Likes Received:
    18
    Trophy Points:
    23
    Mine settled after a couple of months, really sick to start with I'm on 2 x 500mg twice a day
     
    • Hug Hug x 1
  7. Pinkorchid

    Pinkorchid Type 2 · Well-Known Member

    Messages:
    2,918
    Likes Received:
    1,956
    Trophy Points:
    198
    I take 500mg of the SR version once a day any more than that and I totally loose my appetite but I have never had any nausea while taking them
     
  8. Helen15960

    Helen15960 · Member

    Messages:
    8
    Likes Received:
    2
    Trophy Points:
    23
    Thanks a lot. I am on the LCHF diet too. I will persevere with Metformin for a bit longer, I have never actually been sick, just feel nauseated a lot of the time, so not quite so bad as you. Thanks for your help.
     
    • Like Like x 1
  9. Helen15960

    Helen15960 · Member

    Messages:
    8
    Likes Received:
    2
    Trophy Points:
    23
    Thank you so much. If I am still feeling nauseated by the end of this week (I have been on Metformin for 7 weeks) I will make an appointment to see my "diabetic" GP. to ask about the slow release version. I didn't realised Metformin is an appetite supressant! Thank you so much for the help and information.
     
    • Like Like x 1
  10. Helen15960

    Helen15960 · Member

    Messages:
    8
    Likes Received:
    2
    Trophy Points:
    23
    Thank you. someone else suggested the slow release Metformin, so I will definitely ask about it. I originally lost 3 stone through diet and exercise after I was diagnosed, but have slowly put back 1 & half stone during the past year due to less exercise because of arthritic knee. now I'm on the LCHF diet I have begun to lose weight gradually, or perhaps it is partlydue to lack of appetite. But thank you, the slow release sounds as if it could be the abswer or me.f
     
  11. Helen15960

    Helen15960 · Member

    Messages:
    8
    Likes Received:
    2
    Trophy Points:
    23
    Thanks a lot. SR Metformin seems the best bet. Its really interesting to hear other people's reaction and know I'm not imagining things. My husband has been really concerned as I have always enjoyed my food, and he can't quite believe I am eating so slowly and unable to eat some of the things I used to like. Thank God for the forum! and espescially you kind people who have come back to me.
     
  12. Helen15960

    Helen15960 · Member

    Messages:
    8
    Likes Received:
    2
    Trophy Points:
    23
    Thanks. Perhaps I need to giveit another couple of weeks before asking about the slow release Metformin.
     
  13. Helen15960

    Helen15960 · Member

    Messages:
    8
    Likes Received:
    2
    Trophy Points:
    23
     
  14. Helen15960

    Helen15960 · Member

    Messages:
    8
    Likes Received:
    2
    Trophy Points:
    23
    That is useful to know if I do go on to the SR Metformin. I have been told it is an appetite supressant (which sin't on the fact sheet) so I suppose we have to put up with loss of appetite!
     
  15. JohnEGreen

    JohnEGreen Other · Master

    Messages:
    11,310
    Likes Received:
    22,358
    Trophy Points:
    298
    FYI

    "Goat's rue, French lilac, Italian fitch, and professor weed are all names for the same plant: Galega officinalis. This perennial herb, 3 feet tall and with purple, blue, or white flowers, was used in folk medicine to treat diabetes starting in the Middle Ages, maybe earlier. Though it gave rise to metformin, one of the most popular diabetes medications in the world, G. officinalis is now widely considered poisonous. In the early 20th century, researchers isolated a compound from G. officinalis called guanidine, which could lower blood glucose levels in animals but was also toxic. Chemists found that they could make the compound more tolerable by bonding two guanidines together, forming a biguanide. Metformin is one such biguanide, first synthesized in 1929 and then clinically developed in the late 1950s by the French physician Jean Sterne, who gave it its first trade name, Glucophage ("glucose eater")."

    http://www.diabetesforecast.org/2010/dec/the-origins-of-metformin.html
     
    • Informative Informative x 2
  16. Bluetit1802

    Bluetit1802 Type 2 (in remission!) · Legend

    Messages:
    25,069
    Likes Received:
    30,557
    Trophy Points:
    298
    Metformin has long been recognised as an appetite suppressant and is sometimes given to non-diabetics as an aid to weight loss. Hence it appears to have more benefit for diabetics that are over weight.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook